Naloxone is Available Upon Request

Naloxone is a life-saving medication that can reverse an overdose from opioids including heroin, fentanyl, and prescription opioid medications.

Your local pharmacist can dispense naloxone without a prescription from a doctor or other medical practitioner, so Mississippians can go to their local pharmacy to request it.

Naloxone can also be requested from the Mississippi State Department of Health by clicking on this link. It will be mailed directly to your home.

Mississippi is also working to ensure that all of the state’s emergency services have naloxone on hand and know how to administer it.

Who should request a naloxone kit

If you or someone you know is at an increased risk for opioid overdose, you should carry naloxone and keep it at home. Naloxone is also known by other brand names such as Narcan and Kloxxado. Naloxone has no effect on someone not using opioid drugs. Naloxone kits are available to all Mississippi residents with no out of pocket cost.

If you are requesting a naloxone kit from the Mississippi State Department of Health, you will be asked to complete a request form to receive your kit, and to watch a short training video that is provided at the end of the form. Kits can be mailed to the address you provide.

All information will be kept confidential. Your responses will only be used to identify areas of need and to help us to improve services offered by our program.

Naloxone Can Reverse Overdoses Caused by Opioids

Naloxone, also known by Narcan and other brand names such as Kloxxado, is the only antidote to opioid poisoning or an opioid overdose. It has no negative side effects.

Naloxone quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed, or even stopped, as a result of opioid overdose. More than one dose of naloxone may be required when stronger opioids like fentanyl are involved.

Naloxone won’t harm someone if they’re overdosing on drugs other than opioids, so it’s always best to use it if you think someone is overdosin.

If you give someone naloxone, stay with them until emergency help arrives or for at least four hours to make sure their breathing returns to normal.

You will not be held liable for wrongdoing if you administer naloxone to a person you suspect is experiencing an overdose.

In addition to a wealth of information about opioids and overdoses the websites for both Narcan and Kloxxado feature instructions for properly administering naloxone. The effects are temporary, and it may take 5 or more minutes for the medication to reverse an overdose.

However, if a person is still unresponsive or suffering warning signs, you can administer a second dose of the medication within 2-3 minutes if emergency responders have yet to arrive.

Of course, calling 911 should be your first course of action if you suspect that someone is experiencing an overdose. A person may become unconscious or stop breathing even after being revived by naloxone, but it’s the best chance they have for overcoming an overdose.